Search tips
Search criteria 


Logo of emermedjEmergency Medical JournalVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
Emerg Med J. 2007 May; 24(5): 361–362.
PMCID: PMC2658493

Atropine: Re‐evaluating its use during paediatric RSI

Atropine: Re‐evaluating its use during paediatric RSI

Report by Alan Bean, Emergency Medicine Resident

Search checked by Jeff Jones, MD, Research Director

Grand Rapids Medical Education and Research Center, Michigan, USA

A short cut review was carried out to establish whether pre‐treatment with atropine reduces the incidence of clinically significant bradycardia in children undergoing rapid sequence induction of anaesthesia in the Emergency Department. 112 papers were found using the reported searches, of which two presented the best evidence to answer the clinical question. The author, date and country of publication, patient group studied, study type, relevant outcomes, results and study weaknesses of these best papers are tabulated. It is concluded that there is evidence that the routine use of atropine is does not reduce the incidence of bradycardia during RSI in paediatric patients.

Clinical scenario

An 8‐month‐old child presents to the emergency department in status epilepticus and is given so much benzodiazepines during treatment that he can no longer protect his airway. His vital signs are all stable and a non‐rebreather mask is helping him to maintain his oxygen saturations. As you prepare to intubate him using RSI, you wonder if atropine is really necessary or helpful in preventing the bradycardia reported during endotracheal intubation.

Three‐part question

In [paediatric patients undergoing rapid sequence intubation] does [pre‐treatment with atropine] reduce the [incidence of clinically significant reflex bradycardia]?

Search strategy

Using the OVID interface Medline 1950 to February Week 3 2007 [(exp intubation, intratracheal OR OR intubate$.mp) AND (exp atropine/or AND (exp bradycardia/or]. LIMIT to human AND English AND “all child (0 to 18 years).” Embase 1980 to 2007 Week 08. [(exp intubation, intratracheal OR OR intubate$.mp) AND (exp atropine/or AND (exp bradycardia/or]. LIMIT to human AND English AND to (child <unspecified age> or preschool child <1 to 6 years> or school child <7 to 12 years> or adolescent <13 to 17 years>), The Cochrane Library Issue 1 2007 atropine (kw) AND bradycardia (kw) 59 articles of which 0 were relevant. Subject groups of premeds and outpatients were deemed inappropriate.


A total of 112 unique papers were found, of which two were relevant and are included in table 44.

Table thumbnail
Table 4


The evidence from these two studies would indicate that the incidence of reflex bradycardia in children during rapid sequence intubation (RSI) is much lower than previously thought. Furthermore, it does not appear the paralysing agent used significantly contributes to incidences of bradycardia. It appears that hypoxia, not foregoing pre‐treatment with atropine, is a stronger predictor of patients who will develop reflex bradycardia following RSI.

Clinical bottom line

There is evidence that the use of atropine is unnecessary when performing RSI in paediatric patients in the emergency department. However, this evidence lacks statistical power and further studies are needed.


  • McAuliffe G, Bissonnette B, Boutin C. Should the routine use of atropine before succinylcholine in children be reconsidered? Can J Anaesth 1995:42;724-9. [PubMed]
  • Fastle R K, Roback M G. Pediatric rapid sequence intubation: incidence of reflex bradycardia and effects of pretreatment with atropine. Pediatr Emerg Care 2004;20;651-5. [PubMed]

Articles from Emergency Medicine Journal : EMJ are provided here courtesy of BMJ Group